Skip to Main content Skip to Navigation
Journal articles

Complexity of complexity and strings with maximal plain and prefix Kolmogorov complexity

Bruno Bauwens 1 Alexander Shen 2 
2 ESCAPE - Systèmes complexes, automates et pavages
LIRMM - Laboratoire d'Informatique de Robotique et de Microélectronique de Montpellier
Abstract : Peter Gacs showed (Gacs 1974) that for every n there exists a bit string x of length n whose plain complexity C(x) has almost maximal conditional complexity relative to x, i.e., C(C(x)|x) > log n - log^(2) n - O(1). (Here log^(2) i = log log i.) Following Elena Kalinina (Kalinina 2011), we provide a simple game-based proof of this result; modifying her argument, we get a better (and tight) bound log n - O(1). We also show the same bound for prefix-free complexity. Robert Solovay showed (Solovay 1975) that infinitely many strings x have maximal plain complexity but not maximal prefix complexity (among the strings of the same length): for some c there exist infinitely many x such that |x| - C(x) < c and |x| + K(|x|) - K(x) > log^(2) |x| - c log^(3) |x|. In fact, the results of Solovay and Gacs are closely related. Using the result above, we provide a short proof for Solovay's result. We also generalize it by showing that for some c and for all n there are strings x of length n with n - C (x) < c and n + K(n) - K(x) > K(K(n)|n) - 3 K(K(K(n)|n)|n) - c. We also prove a close upper bound K(K(n)|n) + O(1). Finally, we provide a direct game proof for Joseph Miller's generalization (Miller 2006) of the same Solovay's theorem: if a co-enumerable set (a set with c.e. complement) contains for every length a string of this length, then it contains infinitely many strings x such that |x| + K(|x|) - K(x) > log^(2) |x| + O(log^(3) |x|).
Document type :
Journal articles
Complete list of metadata

Cited literature [17 references]  Display  Hide  Download
Contributor : Alexander Shen Connect in order to contact the contributor
Submitted on : Saturday, April 20, 2019 - 11:19:57 AM
Last modification on : Friday, August 5, 2022 - 3:02:59 PM


Files produced by the author(s)



Bruno Bauwens, Alexander Shen. Complexity of complexity and strings with maximal plain and prefix Kolmogorov complexity. The Journal of Symbolic Logic, Association for Symbolic Logic, 2014, 79 (02), pp.620-632. ⟨10.1017/jsl.2014.15⟩. ⟨lirmm-00853082⟩



Record views


Files downloads